• You're all caught up!

Flatulence With Vitamins

author image Paul Elsass
Paul Elsass started writing in 1986. He has written articles for the Clinical Exercise Physiology Association and multiple medical-fitness centers. Elsass has certifications through the American College of Sports Medicine and the American Council on Exercise. He holds a Bachelor of Science in Kinesiology from the University of Texas and a Master of Science in Management from Northern Arizona University.
Flatulence With Vitamins
Some vitamins can cause bloating and flatulence. Photo Credit DeanDrobot/iStock/Getty Images

Having some amount of excess gas that results in flatulence is normal. A typical adult passes gas as much as 15 times per day, releasing one to three pints of gas. If you are passing significantly more gas than average or are experiencing symptoms of bloating and discomfort or other gastrointestinal symptoms, you should seek the root cause of your excessive gas production, which may include vitamins or supplements you are taking.


Several vitamins and minerals can produce unpleasant side effects if taken above the recommended dosages. According to the UK's food watchdog group, the Food Standards Agency, if 2,000 to 10,000 mg per day of vitamin C are consumed, it can cause flatulence and intake above 15,000 mg may cause stomach pain and diarrhea. Vitamin E may result in unpleasant side effects, including flatulence and diarrhea if you are taking large doses, particularly on a long-term basis, according to Drugs.com. Talk to your doctor if you have symptoms of fatigue, weakness, headaches, nausea or blurred vision. Magnesium is often taken in large quantities for its laxative effects, so it may certainly result in increased bowel activity, including abdominal cramping, diarrhea, nausea, bloating, flatulence and even vomiting. One of the possible side effects listed for calcium supplements is flatulence. This symptom is sometimes reported when supplementation begins and usually lessens as your body becomes adjusted. If higher doses are ingested on an empty stomach, more severe symptoms such as nausea and vomiting may occur. Too much calcium may also lead to constipation.

You Might Also Like


In addition to the gastrointestinal side effects they may cause, Vitamins C and E, calcium and magnesium have a few contraindications to their use. Before taking vitamin C or E supplements, tell your physician if you are taking blood thinners. You may be advised not to take these vitamins, or you may need to take a lower dosage or have your blood checked periodically to be sure you are at a safe level. Calcium may interfere with several medications and minerals, including tetracycline and iron. Magnesium should not be used as a laxative if you have a kidney disorder, because your body may have trouble clearing the excess mineral. Frequent use of laxatives may lead to fluid and electrolyte imbalances. If you have gout or a family history of kidney stones, you should consult with your doctor before supplementing with vitamin C.


Many people are under the impression that vitamins and minerals are completely safe and without risk. However, excessive consumption of any substance, even water, can lead to problems. Your body is not always able to deal with excess levels of certain vitamins and minerals and usually taking too many vitamins will just result in mild symptoms such as flatulence, but occasionally the results can be quite serious, so be sure to work with your healthcare providers in determining your supplement protocols.


The most likely cause for excess flatulence is the foods you are eating, with the top offenders including broccoli, Brussels sprouts, cabbage, cauliflower, onions and beans. These foods are usually not fully digested in the stomach and small intestine, so when they reach the large intestine, they are broken down by the resident bacteria, and gases such as carbon dioxide, hydrogen and methane are formed as byproducts. Dairy products may also cause flatulence if you are lactose-intolerant. If the cause of your excess gas is indeed a result of a supplement you are taking, you should lower the dosage, try a different form or brand and consider temporarily discontinuing the supplement altogether.


Vitamins and minerals are critical for life, and if you are deficient in them, supplementation is necessary. Calcium is a mineral that is important for strong teeth and bones, the clotting of your blood, nerve impulse conduction and the regulation of your heartbeat. According to the Office of Dietary Supplements, vitamin E is an antioxidant with anti-inflammatory properties. Magnesium is critical for a range of bodily functions, including energy production, nerve conduction, and the development and maintenance of your bones. According to the Mayo Clinic, Vitamin C prevents scurvy, reduces the risk of catching colds in some populations, and enhances iron absorption. Vitamin C is also an antioxidant and is crucial for collagen formation. While these are all necessary nutrients, your body can only utilize them in moderate amounts. If you exceed the dosage that your body can handle, you may experience flatulence or other undesirable symptoms.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media